| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 7(2); 1996 > Article
Journal of The Korean Society of Emergency Medicine 1996;7(2): 207-214.
ACUTE ACETAMINOPHEN INTOXICATION INTOXICATION : CLINICAL REVIEW
Dae Kon Shon, Sung Wook Choi, Seok Joon Jang
Department of Emergency Medicine, Yonsei University College of Medicine
  Published online: June 30, 1996.
ABSTRACT
Acetaminophen - a common analgesics easily available without doctors prescription in our country - overdosed patient is one of most commonly encountered in the ED. But, acetaminophen is relatively safe drug and treatment of acetaminophen overdosage has been well established. But for the proper management of these patients, two following restrictions should be overcome. The first, serum acetaminophen level should be available immediately for proper disposition of the patients. The second one is the use of the antidote (NAC:N-acetyl cysteine, Mucomyst® ) to the potentially toxic patients without delay and adequate dosage and route of administration of the NAC should be familiar to the emergency physician. Except a few hospital, serum acetaminophen level is not available in our country. This pitfall can make emergency physician delay the use of the NAC or misuse of the NAC. To overcome of this pitfall, we reviewed patients who admitted in our hospital due to acetaminophen overdosage from July 1. 1993 to June 30. 1995. Total 18 patients enrelled in our study, 4 male, age 25.5 years old and ED presentation time after ingestion was 6.25 hours. .Acetaminophen single ingestion was 14 cases and mixed ingestion was 4 cases. With the exception of the one case who ingested 3g of acetaminophen, all patients received 72 hour oral NAC as an antidote for poisoning of acetaminophen. Both NAC and MDAC(multiple dose activated charcoal) was used in 8 cases. 『Serum acetaminophen level was obtained in 12 cases』. Three patients had showed hepatotoxicity-liver enzyme (SGOT/SGPT) level above 200 IU-recovered during hospitalization.' No fatal hepatotoxicity was noted in our study. Fourteen adiustment disorder, one personality disorder and three major depression was their final psychiatric diagnosis. Their mean hospital day was 7.2 days. In the conclusion, as the efficacy of NAC as an antidote decreases after 8 hours, treatment must be started immediately following all potentially toxic dose of acetaminophen. Administration can be stopped if the aceta­minophen concentration is below the treatment line but it is important to avoid potentially fatal delay.
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
445
View
5
Download
Related articles
SCORPION INTOXICATION   1996 March;7(1)
ACUTE DRUG INTOXICATION IN ED OF URBAN AREA  1995 December;6(2)
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: dlskdud416@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI